Medications: Reading the Mouse-size Type Isn’t Enough

Standard

A blast came out from Medscape about the FDA updating warning labels on some drugs based on reports from doctors about problems. Most of the drugs involved are injectables or IV medications that most consumers wouldn’t have in their home.

The one item on the new list that caught my attention is the anti-epilepsy drug, Keppra. The warning label has been revised to include the risk of  kidney damage (see chart below, which includes links to FDA pages).

This information was announced last week, and many of the websites that you trust for information (and the paper enclosed with pill bottles that you might have at home) may not have been updated with this new information.

If you take this medication, you might want to talk to your doctor.

Other drugs are under consideration for new warnings.

The details on the FDA’s Adverse Even Reporting System (FAERS) are here: https://www.fda.gov/drugs/guidancecomplianceregulatoryinformation/surveillance/adversedrugeffects/ucm070093.htm

The usual caveat applies. I’m not a doctor; I’m a researcher. My goal is to publish information that can help people make better decisions.

Keppra (levetiracetam) tablets, for oral use

Keppra (levetiracetam) extended-release tablets, for oral use

Keppra (levetiracetam) oral solution

Keppra (levetiracetam) injection, for intravenous use

Acute kidney injury and interstitialThe  nephritis The “Adverse Reactions; Postmarketing Experience” section of the labeling for Keppra and Keppra XR was updated to include acute kidney injury.

Keppra XR labeling

Keppra labeling (tablets and  oral solution)

Keppra labeling (injection)

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s